A drug warning has been issued in Vernon and Kelowna. (Interior Health image)

Beware of benzos in Vernon, Kelowna drugs

Interior Health issues alert for people who use substances

A warning has been issued to those who use substances in Kelowna and Vernon.

Methamphetamines have tested positive for benzodiazepines in the area.

It is of particular concern for anyone who overdoses on the drug, and important for those who may find an overdose victim.

“Naloxone does not work on benzos, but naloxone will work on the opioid overdose symptoms,” Interior Health (IH) said in its warning issued Friday, June 3.

If an overdose takes place, give breaths every five seconds and administer naloxene. Someone who has taken benzos may begin breathing normally but may not wake up.

“More doses of naloxone should only be given if the person is not breathing normally (less than 10 breaths a minute),” IH said. “If the person is breathing normally but remains unconscious, place in recovery position and stay with them until emergency services arrive.”

Benzos can cause sleepiness, memory loss, altered thinking, delusions of safety/sobriety, risky behavior and passing out.

“Many benzos cause a strong feeling when inhaled,” IH said. “Taking multiple doses will cause more undesirable effects.”

Benzos can also cause intense withdrawal symptoms.

The health authority also warns that sedation can last anywhere from minutes to hours.

“If you do not use benzos, this will have a stronger effect for you.”

While naloxone will not work on benzos, IH says “always give naloxone when in doubt.”

Those who are using drugs are urged to take steps to prevent overdose and know the risks when mixing. Using at an overdose prevention site is urged to drugs can be checked for unknown substances, but if one is not open, use with others around.

“If you must use while alone, consider using the Lifeguard app which can connect you with 911 emergency responders if you overdose,” said IH.

“When using your substance start with a small amount, and then go slow.”

READ MORE: Enderby’s overdose crisis calls for ‘gentler ways’

READ MORE: Vernon, regional residents urged to prepare for flood potential


@VernonNews
newsroom@vernonmorningstar.com

Like us on Facebook and follow us on Twitter

and subscribe to our daily newsletter.

Kelownaoverdose crisisstreet drugsVernon

Pop-up banner image ×